Limit Drug Intake, Prevent Liver Damage
Hepatotoxicity or liver injury from toxins or chemicals, is most often caused by prescription and over-the-counter (OTC) drugs and herbal and dietary supplements. The condition can cause permanent liver damage that can lead to acute liver failure and sometimes death. Though rare, drug induced liver injuries (DILI) is on the rise and one of the reason for this could be the growing popularity of dietary supplements and herbal remedies. More than 1000 supplements and drugs have been implicated in hepatotoxicity.
Some drugs when taken in excess are known to cause liver damage. Such Drug Induced Liver Injuries (DILI) are known as intrinsic reactions, when doctors can predict that a drug administered in high doses will cause damage. Paracetamol, considered safe when used as directed, is one example. Paracetamol overdoses account for most DILI cases. It is the active ingredient in hundreds of over-the-counter and prescription drugs, such as cold and fever medication, pain-killers. Users may inadvertently take multiple remedies containing paracetamol and go over the limit. Paracetamol dosages should not exceed 1000 mg per dose and no more than 4g per day that too for only a few days at a time.
Reactions from other drugs aren’t so predictable, even when they have been extensively tested. These unpredictable reactions are called idiosyncratic and affect only susceptible individuals whose liver respond differently to drugs than most people. Idiosyncratic reactions are rare. Their severity and the time it takes for a reaction to occur – within six months on average – vary from person to person. Unfortunately, there’s no good way to predict who’s vulnerable. But, idiosyncratic reactions can be difficult to diagnose and thereby mistaken for other liver disorders like hepatitis.
Drugs Increasing Liver Injury Risk
- Antibiotics: Certain antibiotics and their combinations have been linked to idiosyncratic reactions. Though, liver damage is rare, since antibiotics are taken for short periods and their benefits appear to outweigh any risk.
- Methotrexate: In doses and to treat conditions like – rheumatoid arthritis and psoriasis, Methotrexate may adversely affect the liver. Folic acid supplements can prevent hepatotoxicity. Users should be routinely monitored for liver damage.
- Diclofenac: This non-steroidal anti-inflammatory drug is used for rheumatoid disorders, but has shown to have liver damaging potential in older adults.
- Flavocoxid: This treatment for osteoarthritis is a prescription plant-compound marketed as a medical food. In one small study of 877 patients consuming the remedy, four women between ages 57 and 68 developed symptoms of liver damage. Although, the injuries improved within a few days of stopping the drug.
- Isoniazid: Used to treat tuberculosis, isoniazid has been shown to increase the level of liver enzymes in up to 20% of users and result in severe hepatotoxicity in up to 2%. Regular to heavy alcohol use and female gender are the predominant risk factors that seem to increase the chance of isoniazid-associated liver toxicity.
- Vitamin A and Iron: Each of these supplements can impair liver function when taken in excessive amounts.
- Statins: These cholesterol drugs have the potential to cause liver damage, although the incidence is low. Your doctor may advise liver function testing before starting a statin or when switched to new one.
- Anabolic steroids: Used in excess mostly by bodybuilders, these supplements are the most common cause of acute liver injury.
Precautions for Preventing Liver Damage
- Keep an accurate list of every prescription drug, OTC medication, supplement, herbal, and vitamin, mineral and dietary aid you are taking.
- Tell your general practitioner, specialists and chemist about every drug you take so they can properly plan your care.
- Consider every supplement to be important to your care, and be open to reviewing each with your doctor to judge whether they are truly offering any benefit or offering only additional risk.
- Read and follow dosage instructions on OTC products carefully and never exceed the recommended amount.
- If you are taking multiple OTC or prescription drugs, cross-check each for similar ingredients to avoid overdose.
- Heed drug warning labels that suggest limiting alcohol exposure.
Consult your doctor before taking any supplements, especially if you have liver disease.
If your doctor suspects that you may have DILI, he or she will first rule out other possible causes. No specific tests can diagnose hepatotoxicity, so it is important that you let your doctor know your complete drug and supplement history to make a timely diagnosis. Your doctor will likely tell you to stop taking offending drugs, which in most cases should reverse any damage. More severe cases may require a hospital admission and possibly a liver transplant.
Written By- Dr. Harman
Written By- Dr. Harman